Jump to content

newbie6664: helping teen daughter with duloxetine withdrawal


newbie6664

Recommended Posts

Hi - New to the forum. I am actually trying to help my daughter (teen). She was on duloxetine (60 mg) which we tapered up and then down over 6 months. She was having significant joint pain and numbness in her legs and feet. Well, she got off it towards Christmas time 2021 but she is suffering from withdrawal symptoms - body sweats, dizziness, stomach pain, diarrhea, nausea, tinnitus, brain zaps. Well, doctor slowly added in fluoxetine 1 mg at a time given her history of serotonin syndrome / sensitivity. We are up to 6 mg of fluoxetine. Most of the symptoms have faded. Brain zaps first to go, body sweats, nausea, tinnitus definitely disappearing or on verge of disappearing. However, stomach pain is intense, constant, and at times pulsing pain to the point that she's doubled over. Preliminary blood work and x-ray have ruled out simple GI issues. The question is that the GI issues appeared 10 days after discontinuation and much later than other withdrawal symptoms. Could this be withdrawal? If yes, will going up on fluoxetine help? Any other thoughts? 

newbie6664

Fluoxetine 7 mg (1/22) using as bridge to deal with withdrawal from Duloxetine; severe stomach pain symptom that hasn't improved with bridge. 

Duloxetine 60 mg (discontinued 12/21) suffering from withdrawal

Sertraline 37.5 mg (discontinued 6/21) due to side effects

Buspirone 10 mg (discontinued 6/21) due to serotonin issues

 

Link to comment
  • ChessieCat changed the title to newbie6664: helping teen daughter with duloxetine withdrawal
  • Moderator

Welcome @newbie6664

I'm sorry your daughter is suffering. We have seen many cases where a low dose reinstatement, of the drug causing withdrawal, can help make withdrawal more manageable. Sometimes substituting for fluoxetine works as well. I'm relieved this has been the case with your daughter and that the doctor started her at a low dose. Starting and stopping psychiatric drugs is bad for the central nervous system (CNS). Each time we start and stop it becomes more and more sensitized. The risk of a bad reaction to restarting the drug or starting other drugs or supplements increases.

About reinstating and stabilizing to reduce withdrawal symptoms

 

Raising the dose beyond the current level is not advised. Instead it is advised to stabilize at this dose and then do a much slower taper off fluoxetine, than was done with duloxetine.

Tips for tapering off fluoxetine (Prozac)

Why taper by 10% of my dosage?

NEVER SKIP DOSES TO TAPER

How do you talk to a doctor about tapering and withdrawal?

 

Coming off these drugs can cause many different withdrawal symptoms, often leading to doctors thinking the original condition is returning or that another mental illness has emerged.

What is withdrawal syndrome?

Dr. Joseph Glenmullen's withdrawal symptom checklist

 

People taking these drugs have poorer outcomes than those that don't. I hope your daughter, after a very slow taper off fluoxetine, can get drug-free help to deal with whatever caused psych drugs to be prescribed to her. They are not supposed to be prescribed to young people at all, due to the danger of suicidality. I recommend reading  Anatomy of an Epidemic by Robert Whitaker (interview) to better understand these drugs and their effects. The Council for Evidence based Psychiatry also has a lot of good information.

 

The book Brain Maker shows the importance of treating gut health. It is very common to develop GI issues after quitting or while tapering a psych drug. It can help to eliminate/reduce gluten, dairy, sugar and additives/processed foods.

 

Aside from a high quality fish oil and magnesium, be careful with supplements. Her central nervous system (CNS) has become sensitized from psychiatric drug use and can react unpredictably.

Important topics about tests, supplements, treatments, diet

 

Did her stomach pain get worse after starting fluoxetine? What is her history of serotonin syndrome/sensitivity? What happened?

Adverse reactions to an antidepressant

 

Ideally have your daughter join the forum herself, so we can work directly with her. Please stay in touch and let us know how she is doing.

 

 

Edited by Kiasofia

These are my opinions based on my own experience and what I have learned, not medical advice.

 

If you would like to get a response from me directly please type @Kiasofia some place in your message so I get notified of your post. I am not able to follow all of the threads all the time.

 

Drug history

2002-2019 Citalopram/Escitalopram, Lamictal
2019 April Escitalopram, quit at 10mg (withdrawal), Oct Escitalopram 10mg reinstated, quit after a few days (adverse reaction)

2019 Oct Lamictal cut from 200mg to 100mg
2019 Dec Lithium 83x2 mg

2020 Aug-Nov Lamictal tapered to 50 mg

2020 Nov 24 Lithium taper started, 30 Jan off Lithium

2021 15. March-31. May Lamictal tapered to 32.5 mg (holding)

Link to comment

@Kiasofia Thank you for your thorough reply. Her tinnitus was still coming in and out so her doctor bumped her up to 7mg fluoxetine. We are going to hold here because she's starting to get more reflux.  

 

Her symptoms started every step we did to taper down. However with every taper her side effects from duloxetine improved - leg pain, numbness, and body twitches. When we were finally off the drug, she still had significant withdrawal symptoms but they were the brain zaps, tinnitus, body sweats. Only after 10 days did the stomach thing hit. That's when we started the fluoxetine. Fluoxetine has alleviated all symptoms except stomach pain. 

 

 

newbie6664

Fluoxetine 7 mg (1/22) using as bridge to deal with withdrawal from Duloxetine; severe stomach pain symptom that hasn't improved with bridge. 

Duloxetine 60 mg (discontinued 12/21) suffering from withdrawal

Sertraline 37.5 mg (discontinued 6/21) due to side effects

Buspirone 10 mg (discontinued 6/21) due to serotonin issues

 

Link to comment
  • Moderator
6 hours ago, newbie6664 said:

When we were finally off the drug, she still had significant withdrawal symptoms but they were the brain zaps, tinnitus, body sweats.

This means the taper was too fast and will need to be much slower to succeed next time. Make sure to read all the links I provided in preparation for this. Few doctors are knowledgeable when it comes to tapering these drugs properly. There is no reason to raise the dose further. Although some doctors prescribe antidepressants for IBS, in general these drugs make gut problems worse, not better.

 

Make sure to add the date Fluoxetine was started to the drug signature. I hope you find the links I provided useful. There is a lot of information to be found on this forum, but the search function on doesn't work very well. I find the easiest is to type "survivingantidepressants.org + what you're searching for" into a search engine.

 

Hope your daughter feels better soon.

These are my opinions based on my own experience and what I have learned, not medical advice.

 

If you would like to get a response from me directly please type @Kiasofia some place in your message so I get notified of your post. I am not able to follow all of the threads all the time.

 

Drug history

2002-2019 Citalopram/Escitalopram, Lamictal
2019 April Escitalopram, quit at 10mg (withdrawal), Oct Escitalopram 10mg reinstated, quit after a few days (adverse reaction)

2019 Oct Lamictal cut from 200mg to 100mg
2019 Dec Lithium 83x2 mg

2020 Aug-Nov Lamictal tapered to 50 mg

2020 Nov 24 Lithium taper started, 30 Jan off Lithium

2021 15. March-31. May Lamictal tapered to 32.5 mg (holding)

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy